Alert archive / California / Flash Flood Warnings in 2015
Flash Flood Warning 72, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 29, 2015, 5:06 PM PDT for San Bernardino County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2015, 5:06 PM PDT (00:06 UTC)
- Expired
- Jul 29, 2015, 8:00 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 121 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 6:40 PM PDT | FLASH FLOOD | 15 Nnw Baker, CA | CHP REPORTS ROAD WASHED OUT FROM FLOODING. CAR STALLED IN THE WATER ALONG HIGHWAY 127. TIME OF EVENT BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 94 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 0.1 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 3860 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
945
WGUS55 KVEF 300006
FFWVEF
CAC071-300300-
/O.NEW.KVEF.FF.W.0072.150730T0006Z-150730T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
506 PM PDT WED JUL 29 2015
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...
* UNTIL 800 PM PDT
* AT 504 PM PDT...DOPPLER RADAR INDICATED NUMEROUS THUNDERSTORMS
PRODUCING HEAVY RAIN NORTH OF BAKER ALONG CALIFORNIA STATE HIGHWAY
127. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...AREAS NORTH
OF BAKER...HIGHWAY 127 INCLUDING THE DUMONT DUNES AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3579 11614 3534 11597 3522 11614 3514 11628
3579 11657
$$
JS2 follow-up statements
785
WGUS75 KVEF 300134
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
634 PM PDT WED JUL 29 2015
CAC071-300300-
/O.CON.KVEF.FF.W.0072.000000T0000Z-150730T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
634 PM PDT WED JUL 29 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM PDT FOR
NORTH CENTRAL SAN BERNARDINO COUNTY...
AT 630 PM PDT...THUNDERSTORM ACTIVITY HAS ENDED AND HEAVY RAIN IS NO
LONGER A THREAT. HOWEVER...EXCESSIVE RUNOFF FROM HEAVY RAIN EARLIER
TODAY WILL STILL BE MOVING THROUGH WASHES AND IMPACTING HIGHWAY 127.
SOME LOCATIONS THAT CLOUD EXPERIENCE FLOODING INCLUDE...HIGHWAY 127
NEAR DUMONT DUNES AND DUMONT DUNES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3579 11614 3534 11597 3522 11614 3514 11628
3579 11657
$$
JS896
WGUS75 KVEF 300255
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
755 PM PDT WED JUL 29 2015
CAC071-300301-
/O.EXP.KVEF.FF.W.0072.000000T0000Z-150730T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
755 PM PDT WED JUL 29 2015
...THE FLASH FLOOD WARNING FOR NORTH CENTRAL SAN BERNARDINO COUNTY
WILL EXPIRE AT 800 PM PDT...
THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO
POSE A THREAT. TRAVELERS ALONG HIGHWAY 127 SHOULD USE CAUTION AND
WATCH FOR ROAD HAZARDS SUCH AS PONDED WATER ON ROADWAYS AS WELL AS
ROCKS AND DEBRIS.
LAT...LON 3579 11614 3534 11597 3522 11614 3514 11628
3579 11657
$$
JSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 2:40 PM PDT, 2 hours 26 minutes earlier.
Area forecast discussion, Jul 29, 2:40 PM PDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 240 PM PDT WED JUL 29 2015 .SYNOPSIS...MOISTURE WILL SPREAD FURTHER NORTH THURSDAY ALLOWING FOR SHOWERS AND THUNDERSTORMS TO RETURN PARTS OF THE SOUTHERN GREAT BASIN DURING THE AFTERNOON AND EVENING HOURS. THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL LINGER FROM FRIDAY INTO NEXT MONDAY THEN BEGIN TO DECREASE IN MOST AREAS ON TUESDAY AND WEDNESDAY AS DRIER AIR MOVES BACK IN. TEMPERATURES WILL REMAIN NEAR NORMAL THROUGH THE WEEKEND WARMING TO SLIGHTLY ABOVE NORMAL EARLY NEXT WEEK. && .SHORT TERM...TODAY THROUGH SATURDAY NIGHT. THUNDERSTORMS INITIATED OVER THE HIGHER TERRAIN OF THE MOJAVE NATIONAL PRESERVE IN NORTHEAST SAN BERNARDINO COUNTY SHORTLY AFTER NOON. ALSO MONITORING STORMS IN THE WESTERN MOJAVE DESERT AROUND BARSTOW. CONFIDENT THAT A FEW THUNDERSTORMS WILL MAKE IT AS FAR NORTH AS SOUTHERN CLARK COUNTY THEN DISSIPATE IN THE EARLY EVENING AS THEY ENCOUNTER LESS MOISTURE. LEFT POPS OUT LAS VEGAS VALLEY BUT WILL BE MONITORING THE POTENTIAL OF ANY OUTFLOW WIND COMING FROM THOSE STORMS TO OUR SOUTH. A FEATURE OF INTEREST IS AN INVERTED TROUGH OVER THE LOWER COLORADO RIVER VALLEY WHICH IS FORECAST TO PIVOT WEST ACROSS SOUTHERN CALIFORNIA TONIGHT. THIS SHOULD KEEP AT LEAST A SLIGHT CHANCE OF SHOWERS OR THUNDERSTORMS GOING WELL PAST MIDNIGHT IN SAN BERNARDINO COUNTY. MODELS FORECAST THE REMAINING CONVECTION ACROSS SOUTHERN CLARK COUNTY AND SOUTHERN MOHAVE COUNTY TO DISSIPATE THIS EVENING. THURSDAY. A LOBE OF VORTICITY ASSOCIATED WITH INVERTED TROUGH WILL BE MOVING NORTHWEST OVER INYO COUNTY. DEEPER MOISTURE OVER THE MOJAVE DESERT EXPECTED TO SHIFT FURTHER NORTH INTO THE SOUTHERN GREAT BASIN. CONVECTION WILL BE TIED MAINLY TO THE HIGHER TERRAIN BUT CAN NOT RULE OUT A SHOWER OR THUNDERSTORM MAKING IT INTO LAS VEGAS TOMORROW EVENING. FRIDAY AND SATURDAY. THE WEAK UPPER LOW NEAR SOUTHERN BAJA WILL FINALLY OPEN UP AND MOVE NORTHWARD ACROSS THE SOUTHERN CALIFORNIA FRIDAY/FRIDAY NIGHT WHICH AGAIN COULD HELP FOCUS CONVECTION OVER THE HIGHER TERRAIN OF SOUTHERN CALIFORNIA. MODELS STARTING TO SHOW A DRIER AND MORE STABLE AIR MASS MOVING IN BEHIND THIS FEATURE SATURDAY. DID NOT DECREASE POPS WITH THIS PACKAGE BUT IF THAT TREND CONTINUES WE COULD START LOWERING POPS IN THE WESTERN AREAS. .LONG TERM...SUNDAY THROUGH WEDNESDAY. IT IS LOOKING LIKE A LOW GRADE MONSOON PATTERN FOR THIS PERIOD. HIGH PRESSURE CENTERED NEAR THE FOUR CORNERS REGION SUNDAY WILL KEEP A SOUTHERLY FLOW OVER THE AREA AND ENOUGH MOISTURE AND INSTABILITY FOR AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS AREA WIDE. THE MODELS DO NOT REALLY SHOW MUCH OF A SHIFT IN THE HIGH CENTER WITH TIME BUT THEY ARE HINTING AT THE FLOW MAYBE BECOMING MORE SOUTHWESTERLY WITH SOME DRYING ACROSS THE WESTERN PART OF THE FORECAST AREA WITH TIME. SINCE THE GFS AND ECMWF ARE BOTH SHOWING THIS TREND I WENT AHEAD AND LOWERED POPS A TOUCH IN THE WEST SUNDAY AND MONDAY AND LOWERED POPS A BIT MORE FOR TUESDAY AND WEDNESDAY. IF YOU BELIEVE THE MODELS THERE MAY NOT BE ANY THUNDERSTORMS IN THE CWA BY TUESDAY BUT AS WE HAVE MENTIONED BEFORE...THE MODELS FREQUENTLY GET TOO AGGRESSIVE FLUSHING MOISTURE OUT THIS TIME OF YEAR. SO I KEPT A SLIGHT CHANCE OF THUNDERSTORMS THROUGH WEDNESDAY FOR MAINLY MOHAVE AND LINCOLN COUNTIES AND THE HIGHER TERRAIN OF CLARK COUNTY. I KEPT TEMPERATURES CLOSE TO OR JUST SLIGHTLY ABOVE NORMAL FOR THE LONG TERM WHICH IS CLOSE TO THE GFS MEX GUIDANCE. I AM NOT READY TO BUY THE SIGNIFICANT WARMING INDICATED BY THE ECE GUIDANCE WHICH HAS TEMPERATURES 5 PLUS DEGREES ABOVE NORMAL SUNDAY THROUGH TUESDAY. && .AVIATION...FOR MCCARRAN...THUNDERSTORMS WILL STAY SOUTH OF LAS VEGAS BUT MAY AFFECT THE DAGGETT APPROACH CORRIDORS. CONFIDENCE LOW IN OUTFLOW WIND FROM THOSE STORMS AFFECTING LAS VEGAS TERMINALS BUT IT DOES BEAR MONITORING. EASTERLY COMPONENT WILL TRANSITION SOUTHERLY OVERNIGHT WITH SPEEDS LESS THAN 10 KTS. THERE IS A CHANCE OF THUNDERSTORMS THURSDAY OVER THE MOUNTAINS MOSTLY WEST AND SOUTH OF LAS VEGAS. BEATTY, DAGGETT AND PEACH SPRINGS CORRIDORS WILL BE IMPACTED BY THUNDERSTORMS. ANY OUTFLOW FROM STORMS WILL BE CLOSELY MONITORED. THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...A CHANCE OF SHOWERS AND THUNDERSTORMS EXISTS MAINLY OVER THE HIGHER TERRAIN IN AREAS SOUTH OF A KNID-KIGM LINE WITH SCT- BKN CLOUDS AVERAGING AOA 10-12K FEET TONIGHT. LOWER CIGS AND GUSTY WINDS POSSIBLE NEAR STRONGER STORMS. MOSTLY CLEAR NORTH OF A KNID- KIGM LINE. ON THURSDAY THE CHANCE OF THUNDERSTORMS MAINLY OVER THE HIGHER TERRAIN SPREAD FURTHER NORTH INTO INYO COUNTY AND SOUTHERN NEVADA. && .SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && SHORT TERM/AVIATION...PIERCE LONG TERM...HARRISON FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
In the hours before
Local storm report, Jul 29, 3:42 PM PDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
342 PM PDT WED JUL 29 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM FLASH FLOOD 2 E LANDERS 34.27N 116.35W
07/29/2015 SAN BERNARDINO CA FIRE DEPT/RESCUE
WATER FLOWING AT DEPTH OF 1 FOOT OVER RECHE
RD AT SUNNY VISTA.
&&
NWS LAS VEGAS NV
IRIS SYSTEMLocal storm report, Jul 29, 4:24 PM PDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
424 PM PDT WED JUL 29 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM FLASH FLOOD 4 NNW TWENTYNINE PALMS 34.19N 116.09W
07/29/2015 SAN BERNARDINO CA LAW ENFORCEMENT
ROADWAY FLOODED. DEBRIS BEGINNING TO GATHER
IN ROADWAY.
&&
TLThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 5:03 PM PDT | Dust Storm Warning | VEF | San Bernardino | 3 hr |
| Jul 29, 5:49 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 41 min |
| Jul 29, 6:11 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Jul 29, 6:26 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Jul 29, 7:27 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Jul 29, 8:30 PM PDT | Flash Flood Watch | VEF | Inyo, San Bernardino | 24 hr |
| Jul 30, 1:13 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Jul 30, 2:29 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Jul 30, 3:02 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 58 min |
| Jul 30, 3:20 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 55 min |
| Jul 30, 3:28 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Jul 30, 4:29 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
Nearby
Flash Flood Warnings in California, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.